Alert archive / Wyoming / Winter Storm Warnings in 2022

Winter Storm Warning 3, NWS Riverton, WY

March 5, 2022Lincoln County, Sublette County, Wyoming

NWS Riverton, WY issued this winter storm warning at Mar 5, 2022, 2:05 PM MST for Lincoln County, Sublette County, Wyoming. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2022, 2:05 PM MST (21:05 UTC)
Expired
Mar 6, 2022, 5:36 PM MST
In force
28 hr
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Mar 5, 11:41 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 5, 11:41 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1141 AM MST Sat Mar 5 2022

.SHORT TERM...This Afternoon through Sunday Night

Cold and overcast conditions this morning across much of the
forecast area. A deformation band over eastern WY and Natrona County
is showing signs of weakening with warming cloud tops as of 930am.
The associated upper low will continue its exit over the Central
Plains today, hence the weakening deformation band. Light snow will
continue over central and southern portions though the rest of the
morning, with the focus shifting to western portions this afternoon.
A second upper low over the Great Basin will slowly move eastward
today and reach the Four Corners region by early Sunday morning.
Moisture will remain abundant over the forecast area. 700mb winds
from the south-southeast will provide enough upslope flow over the
Upper Green River Basin and the surrounding mountains today. The
dominant 700mb flow will be north-northeast east of the Divide and
easterly over the south tonight into Sunday. However, an embedded
low looks to be nearly stationary over the Salt/Wyoming Ranges
during this time. This will provide a localized southerly upslope
flow over the basin tonight and Sunday. Will likely upgrade Winter
Weather Advisories to Warnings for the Pinedale and southern Lincoln
County (due to the aforementioned easterly flow) zones to account
for this prolonged period of light to moderate snow.

After a break this afternoon, snow will redevelop over southern and
central portions this evening. This activity will spread into
southern portions of the Bighorn Basin and Johnson County late
tonight/early Sunday morning. This activity will begin to wane again
Sunday afternoon, as the second upper low moves over southern CO.
Light snow will continue over western portions into Sunday night, as
a shortwave drops southward from Canada Sunday afternoon. There will
not be much energy associated with this system and snow will quickly
end over the west/southwest Sunday night.

Wind gusts of 15 to 25 mph will occur across all, but northwestern
portions today and tonight. Higher gusts up to 35 mph will occur
near Buffalo this afternoon. East-northeast winds, with gusts of 25
to 35 mph, will occur over the Wind Corridor and Sweetwater County
Sunday. Temperatures will remain 15 to 20 degrees below normal over
the weekend. This, coupled with the gusty winds, will serve as a
bitter reminder that winter is still here.

.LONG TERM...Sunday night through Friday
Issued at 405 AM MST Sat Mar 5 2022

Snow should finally be on a downward trend as the trough bringing
the snow moves to the south of the area. Snow across western and
southern areas should come to an end for the most part by sunrise on
Monday. A few light snow showers may linger early Monday morning,
but with short wave ridging moving across the state, most areas
should be dry. Temperatures will be cold though, averaging 10 to
15 degrees below normal for the most part.

The break will not last long though, as a cold front drops toward
Wyoming. This front has continental, Canadian air behind it, not
the Pacific air that we experienced with the weekend system. We
have some high confidence and low confidence with this system.
There is very high confidence that some very cold air will be
coming in behind it. It does not look as cold as last weeks cold,
but it will still be well below normal with some below zero low
temperatures possible across many areas. The stronger mid March
sun angle and shorter nights should keep it from getting brutally
cold. There is also high confidence that there will be a period
of snow across the state during the mid week. But notice how I
said midweek, not picking a day.

And that brings us to the low confidence portion of the forecast,
the timing of the snow, especially the onset of it. Most areas
should be dry through Monday night with only some orographic snow
showers in the northwestern mountains. The GFS yesterday was the
fast model and now holds most snow off east of the Divide until
after 00Z Thursday. The ECMWF is now faster, bringing snow in as
early as Tuesday night. The ECMWF also moves the snow out of the
area by Thursday morning, while the GFS lingers it through much
of the day. It is still several days out, so plenty of time to
watch it and hope for better model agreement. Nevertheless, the
middle of the week looks cold and snowy.

&&

.AVIATION...For the 18Z TAFS through 18Z Sunday

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

MVFR conditions will be prevalent over the next 24 hours, with IFR
likely tonight into Sunday morning. Snow will be isolated and
light this afternoon, before increasing in coverage and intensity
tonight from south to north as the next wave moves into the area.
Ceilings improve this afternoon as well, before lowering again this
evening into tonight. Snow and MVFR to IFR conditions continue
through Sunday morning.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

MVFR conditions will be prevalent over the next 24 hours, with
IFR likely tonight into Sunday morning. Snow will be light this
afternoon, before increasing in coverage and intensity tonight
from south to north as the next wave moves into the area. At KJAC,
snow will be isolated this afternoon, but MVFR ceilings are
likely. IFR VIS is likely with the snow that moves in tonight,
which should last into Sunday morning for KPNA, KBPI, and KJAC as
a sfc low provides enhanced lift. At KRKS, snow decreases in
intensity around 12Z Sunday morning, but light snow and MVFR
should continue through the morning hours.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Snow showers and below normal temperatures will continue across
much of the area over the weekend. North to northeast winds, with
gusts of 25 to 35 will occur across much of the area today. East
to northeast winds, with similar gusts, will occur over zones
279/280/289 Sunday. Relative humidity will remain well above
critical levels. Mixing and smoke dispersal will be generally
poor to fair, due to the combination of low clouds and gusty
winds. Another winter storm is poised to impact the area through
the middle of the week, with another chance for snow and below
normal temperatures.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Sunday for WYZ014>016-
018.

Winter Weather Advisory until 11 PM MST Sunday for WYZ012-013-023>027.

&&

SHORT TERM...LaVoie
LONG TERM...Hattings
AVIATION...Rowe
FIRE WEATHER...LaVoie
Hazardous weather outlook, Mar 5, 4:57 AM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
457 AM MST Sat Mar 5 2022

WYZ001>020-022>030-061200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
457 AM MST Sat Mar 5 2022

...Winter Weather Advisories in effect through Sunday for
Portions of Western and Central Wyoming...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Periods of snowfall will continue to cause winter travel
conditions and reduced visibility for the region. Leave extra
time if traveling this weekend.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Sunday Night...Snow will continue across much of the
area. Temperatures will be below average with breezy winds for
Sweetwater County.

Tuesday through Thursday...Another round of wintry weather is
likely, with a Canadian air mass bringing below-average
temperatures.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall totals.

Nearby

Winter Storm Warnings in Wyoming, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.